Illinois, 2011

Flooding in Illinois, March 16 to 21, 2011

March 16 to 21, 2011 · NWS PAH · 2 events in 2 counties and zones

Minor flooding of the Big Muddy River occurred. Low-lying fields and woodlands were flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding of the Big Muddy River occurred. Low-lying fields and woodlands were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 16, 2:55 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 16, 2:55 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
355 AM CDT WED MAR 16 2011

.DISCUSSION...
MAIN CONCERNS ARE WINDS AND TEMPERATURES UNTIL THE COLD FRONT
ARRIVES LATE FRIDAY. POPS AND THUNDER CHANCES ARE OF CONCERN ALONG
AND BEHIND THE FRONT THROUGH FRIDAY NIGHT.

SKIES CONTINUE TO CLEAR RAPIDLY FROM WEST TO EAST ACROSS THE AREA
SINCE MIDNIGHT. ALL AREAS SHOULD BE MOSTLY CLEAR BY 12Z. SHOULD GET
OFF TO A COLD START WITH SOME AREAS OF SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS NEAR THE FREEZING MARK WITH SOME PATCHY FOG.

ALL GUIDANCE INDICATING LOW 60S FOR HIGHS TODAY UNDER FULL
SUNSHINE...SO AT LEAST A WEEK OF SPRING-LIKE CONDITIONS IS LIKELY TO
BEGIN TODAY. SOUTHERLY WINDS WILL BE ON THE INCREASE TODAY AND WILL
REALLY PICK UP LATE TONIGHT INTO THURSDAY. COULD SEE SOME
RADIATIONAL COOLING TONIGHT...ESPECIALLY EAST...SO DECIDED TO
STAY NEAR THE COOLISH LOOKING MAV/MET CONSENSUS.

SOUTHWEST WINDS MAY GUST OVER 30 MPH AT TIME ON THURSDAY...BUT NOT
LIKELY HIGH ENOUGH TO CONSIDER A WIND ADVISORY AT THIS TIME. OF
COURSE...WFO PADUCAH DOES NOT ISSUE LAKE WIND ADVISORY UNTIL MAY
1...SO WILL JUST SETTLE FOR MENTIONING THE WINDS IN THE HWO.

OF BIGGER CONCERN DESPITE ALL OF THE RECENT HEAVY RAINFALL...IS THE
POTENTIAL FOR A VERY HIGH FIRE DANGER TO DEVELOP ON THURSDAY. THE
STRONG WINDS ARE EXPECTED TO BRING LOW TO MID 50 DEWPOINTS BACK
ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...BUT THE MOISTURE
INCREASE IS NOT LIKELY TO BE AS RAPID OVER THE EASTERN HALF OF THE
AREA. CURRENT GRIDS HAVE RELATIVE HUMIDITIES INTO THE 40S...AND THAT
MAY NOT BE DRY ENOUGH. IF FIRES GET GOING OVER WEST KENTUCKY AND
SOUTHWEST INDIANA ON THURSDAY...THEY MAY BE DIFFICULT TO EXTINGUISH.

TEMPERATURES ON THURSDAY WILL BE NEAR CONSENSUS OF GUIDANCE WITH
MOST AREAS IN THE MIDDLE 70S. THURSDAY NIGHT WILL BE MILD AS THE
SOUTHWEST WINDS WILL CONTINUE THROUGH THE NIGHT AND FOR MUCH OF
FRIDAY AHEAD OF THE FRONT. SHADED A BIT ABOVE GUIDANCE FOR
LOWS...AND PREFER THE HOT NAM NUMBERS FOR FRIDAYS HIGHS. UPPER 70S
IF NOT 80 DEGREES WILL BE POSSIBLE AHEAD OF THE FRONT FRIDAY...IF
SIGNIFICANT CLOUD COVER DOES NOT DEVELOP OVER THE REGION.

ALL 00Z MODEL GUIDANCE CONTINUES TO DIVERGE WITH THE TIMING OF THE
COLD FRONT THROUGH THE AREA. THE GFS CONTINUES TO BE FASTER THAN THE
ECMWF AND NAM...BUT IT IS NOT NEARLY AS FAST AS IT WAS 24 HOURS AGO.
WILL LEAN TOWARD THE MORE CONSISTENT ECMWF AND THE SLOWER PASSAGE.

ALL QPF IN THE MODELS IS POST FRONTAL. NAM AND GFS SOUNDINGS
INDICATE THAT THE MID-LEVEL CAP WILL EFFECTIVELY BOTTLE UP DEEP
CONVECTION ALONG AND AHEAD OF THE FRONT. BEHIND IT...THE MODELS ALL
SHOW SOME WEAK TO MODEST FRONTOGENETICAL LIFT AT THE SURFACE TO
925MB...AS THE FRONT FLATTENS OUT AND BEGINS TO HANG UP OVER
TENNESSEE. A SHALLOW UNSTABLE LAYER DOES EXIST WITHIN THIS AREA OF
LIFT BENEATH THE MID-LEVEL INVERSION...SO SOME SCATTERED SHOWERS
SEEM LIKELY MAINLY FRIDAY NIGHT AS THE FRONT MOVES THROUGH THE
REGION. THE NAM BRIEFLY COMES CLOSE TO BREAKING THROUGH THE CAP...SO
DECIDED TO MENTION A SLIGHT CHANCE OF THUNDERSTORMS JUST TO BE SAFE.
ANY THUNDER FRIDAY NIGHT WILL LIKELY BE ELEVATED. LOW CHANCE POPS
FOR SHOWERS SHOULD SUFFICE FOR FRIDAY NIGHT.

THE CONCERN FOR THE WEEKEND IS WHETHER THERE WILL BE ANY WARM
ADVECTION CONVECTION OVER SOUTHEAST MISSOURI AND SOUTHERN
ILLINOIS SATURDAY NIGHT INTO SUNDAY. THE 00Z ECMWF HAS TRENDED
FARTHER NORTHWEST WITH ITS PRECIPITATION...WHILE THE GFS CONTINUES
TO BE WELL NORTHWEST OF THE QUAD STATE WITH ITS PRECIPITATION.
RE-INSERTED A SLIGHT CHANCE POP SATURDAY NIGHT IN THE WEST AND
NORTHWEST...BUT CURRENT FEELING IS THAT THE GFS/S DRY SOLUTION WILL
PREVAIL.

THE COLD FRONT FRIDAY NIGHT WILL KNOCK TEMPERATURES DOWN A BIT FOR
SATURDAY...BUT IT WILL STILL LIKELY BE WELL INTO THE 60S FOR HIGHS.
SOUTHERLY WINDS WILL BRING THE 70S BACK ACROSS THE AREA FOR SUNDAY
AND MONDAY. THE 00Z ECMWF AND GFS CONTINUE TO INDICATE THAT A FRONT
WILL MOVE THROUGH THE REGION WITH ANOTHER CHANCE OF CONVECTION ON OR
AROUND TUESDAY...SO THE RATHER LARGE POPS IN DAY 7 WERE LEFT ALONE.

&&

.AVIATION...
CLEARING LINE TRACKED THRU EVV AND NOW BEARING DOWN ON OWB...SHOULD
BE ALL CLEAR BY/BEFORE 09S. FOG DEVELOPING IN WAKE OF CLEARKING IS
GOING IFR WHERE WINDS DIMINISH...STAYING MVFR WHERE THERE REMAINS
4-5KTS OF FLOW. THIS WILL BE HARD TO FORECAST...SO WILL INCLUDE SOME
HEDGING. BEST BET FOR IFR LOOKS TO BE FOG-FAVORABLE KCGI. REGARDLESS
THE FOG SHOULD BE GONE BY MID AM WITH FULL SUN EXPECTED TODAY TO
RETURN SKY/VSBYS TO VFR THRU THE REMAINDER OF THE VALID TIME PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC.....DRS
AVIATION...DH
Hazardous weather outlook, Mar 16, 3:19 AM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
419 AM CDT WED MAR 16 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-170900-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
419 AM CDT WED MAR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

FLOODING WILL CONTINUE ON MANY AREA RIVERS. PLEASE REFER TO THE
LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AFTERNOON...SOUTH TO SOUTHWEST WINDS WILL INCREASE TO 15
TO 25 MPH SUSTAINED...WITH GUSTS UP TO 35 MPH. THIS MAY LEAD TO A
HIGH FIRE DANGER OVER MUCH OF WEST KENTUCKY AND SOUTHWEST
INDIANA...DUE TO RELATIVELY LOW HUMIDITY FORECAST IN THAT REGION.

A SLIGHT CHANCE OF THUNDERSTORMS IS FORECAST BEHIND A COLD FRONT
THAT WILL MOVE THROUGH THE REGION FRIDAY NIGHT. ANY THUNDERSTORMS
THAT DEVELOP SHOULD STAY WELL BELOW SEVERE LEVELS DUE TO VERY
MEAGER INSTABILITY.

ANOTHER COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO
THE REGION MONDAY NIGHT AND TUESDAY. IT IS TOO EARLY TO DETERMINE
THE POTENTIAL FOR SEVERE STORMS IN THIS TIME PERIOD.

FLOODING WILL CONTINUE ON MANY AREA RIVERS. PLEASE REFER TO THE
LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Franklin

When
March 16, 5:00 AM CST to March 19, 3:00 PM CST
Where
Franklin County, Plumfield to 1.3 mi W of Orient
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.880, -89.000

Flood, Jackson

When
March 17, 9:00 AM CST to March 21, 7:00 PM CST
Where
Jackson County, 2.52 mi WNW of Mt Carbon to 1.39 mi WSW of Murphysboro
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.758, -89.375

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288235, 288236.